A localization of bicategories via homotopies

Descotte M.E., Dubuc E.J., and Szyld M.

Given a bicategory C and a family W of arrows of C, we give conditions on the pair (C,W) that allow us to construct the bicategorical localization with respect to W by dealing only with the 2-cells, that is without adding objects or arrows to C. We show that in this case, the 2-cells of the localization can be given by the homotopies with respect to W, a notion defined in this article which is closely related to Quillen's notion of homotopy for model categories but depends only on a single family of arrows. This localization result has a natural application to the construction of the homotopy bicategory of a model bicategory, which we develop elsewhere, as the pair (C_{fc},W) given by the weak equivalences between fibrant-cofibrant objects satisfies the conditions given in the present article.

Keywords: localization, bicategory, homotopy

2020 MSC: 18N10, 18N40, 18N55

Theory and Applications of Categories, Vol. 35, 2020, No. 23, pp 845-874.

Published 2020-06-12.


TAC Home